Indian Journal of Critical Care Medicine

Register      Login

SEARCH WITHIN CONTENT

FIND ARTICLE

Volume / Issue

Online First

Archive
Related articles

VOLUME 18 , ISSUE 3 ( March, 2014 ) > List of Articles

CASE REPORT

Severe suicidal digoxin and propranolol toxicity with insulin overdose

Ashish Garg, Vinod Kumar Singh, Soutik Panda

Keywords : Digoxin toxicity, hemoperfusion, propranolol

Citation Information : Garg A, Singh VK, Panda S. Severe suicidal digoxin and propranolol toxicity with insulin overdose. Indian J Crit Care Med 2014; 18 (3):173-175.

DOI: 10.4103/0972-5229.128709

License: CC BY-ND 3.0

Published Online: 01-03-2014

Copyright Statement:  Copyright © 2014; Jaypee Brothers Medical Publishers (P) Ltd.


Abstract

We present a case of a 32-year-old male doctor, with type I diabetes mellitus on daily insulin therapy, who allegedly consumed large doses of digoxin and propranolol along with simultaneous administration of large dose of insulin with suicidal intent. Initial investigations revealed serum digoxin levels of 7.5 ng/ml, serum insulin 500 μIU/ml, and serum C-peptide 0.43 ng/ml. He was managed with charcoal-based hemoperfusion for digoxin overdose along with injection glucagon for propranolol overdose. His blood sugar levels were maintained with continuous infusion of 20% dextrose till the patient was allowed to take oral diet. Significant clinical improvement was noticed with this therapy which was evident by progressively declining serum digoxin levels, normalization of pulse rate, and adequate blood glucose levels. Finally, with a good hemodynamic profile and a serum digoxin level well within normal limits, he was discharged following consultation with a psychiatrist.


PDF Share
  1. Hawton K, Clements A, Simkin S, Malmberg A. Doctors who kill themselves: A study of the methods used for suicide. QJM 2000;93:351-7.
  2. Warren SE, Fanestil DD. Digoxin overdose. Limitations of hemoperfusion-hemodialysis treatment. JAMA 1979;242:2100-1.
  3. Smiley JW, March NM, Del Guercio ET. Hemoperfusion in the management of digoxin toxicity. JAMA 1978;240:2736-7.
  4. Kerns W 2 nd. Management of b-adrenergic blocker and calcium channel antagonist toxicity. Emerg Med Clin North Am 2007;25:309-31.
  5. Engebretsen KM, Kaczmarek KM, Morgan J, Holger JS. High-dose insulin therapy in beta-blocker and calcium channel-blocker poisoning. Clin Toxicol (Phila) 2011;49:277-83.
  6. Gundgurthi A, Kharb S, Dutta MK, Pakhetra R, Garg MK. Insulin poisoning with suicidal intent. Indian J Endocrinol Metab 2012;16 Suppl 1:S120-2.
PDF Share
PDF Share

© Jaypee Brothers Medical Publishers (P) LTD.